Alert archive / Arizona / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 14, NWS Tucson, AZ

July 15, 2007Greenlee County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 15, 2007, 12:36 PM MST for Greenlee County, Arizona. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 15, 2007, 12:36 PM MST (19:36 UTC)
Expired
Jul 15, 2007, 1:15 PM MST
In force
39 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Greenlee County, AZ

The radar

The Flagstaff radar (KFSX), 204 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 15, 12:40 PM MSTHAIL 0.75Hannagan Meadow, AZ

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 7.6 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2007-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2007-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-302 J/kg
Mixed-layer LCL
2147 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 151937
SVRTWC
AZC011-152015-
/O.NEW.KTWC.SV.W.0014.070715T1936Z-070715T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
1236 PM MST SUN JUL 15 2007

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL GREENLEE COUNTY IN SOUTHEAST ARIZONA...

* UNTIL 115 PM MST

* AT 1230 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR HANNAGAN MEADOW...OR ABOUT 58 MILES
  NORTHEAST OF SAFFORD...AND MOVING SOUTHWEST AT 10 MPH.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3369 10918 3371 10945 3350 10949 3349 10927

$$

WEATHER.GOV/TUCSON
SHOEMAKER
1 follow-up statement
000 
WWUS55 KTWC 152015
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
113 PM MST SUN JUL 15 2007

AZC011-152023-
/O.EXP.KTWC.SV.W.0014.000000T0000Z-070715T2015Z/
GREENLEE AZ-
113 PM MST SUN JUL 15 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN GREENLEE COUNTY
EXPIRES AT 115 PM MST...

THE THUNDERSTORM HAS WEAKENED TO BELOW SEVERE LEVELS. HOWEVER...A 
STRONG STORM CONTINUES ALONG ROUTE 191 SOUTH OF HANNAGAN MEADOW AND 
WILL STILL BE CAPABLE OF DIME SIZE HAIL AND FREQUENT LIGHTNING.

LAT...LON 3369 10918 3371 10945 3350 10949 3349 10927

$$

CS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 9:20 AM MST, 3 hours 16 minutes earlier.

Area forecast discussion, Jul 15, 9:20 AM MST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
920 AM MST SUN JUL 15 2007

.SYNOPSIS...HIGH PRESSURE ALOFT WILL REMAIN NEAR THE FOUR CORNERS.
ADEQUATE MOISTURE IN COMBINATION WITH DAYTIME HEATING WILL PROVIDE
ISOLATED TO SCATTERED THUNDERSTORMS MAINLY DURING THE AFTERNOON AND
EVENING HOURS. ACTIVITY WILL INCREASE FURTHER THROUGH THE UPCOMING
WEEK...AS STRONGER EASTERLY FLOW TAKES HOLD.

&&

.DISCUSSION...UPPER-MID HIGH CENTER IS CURRENTLY OVER NORTHEAST
ARIZONA-SOUTHWEST UTAH. EAST-NORTHEAST FLOW REGIME CONTINUES BELOW
HIGH FOR SOUTHEAST ARIZONA...WITH WEAK CIRCULATION CENTERS
PERIODICALLY EMBEDDED IN THE FLOW. UPPER LOW IS OFF THE BRITISH
COLUMBIA COAST WITH ASSOCIATED TROUGH SOUTH ALONG THE WEST COAST.
SOUTHERN STREAM DISTURBANCE IS SEVERAL HUNDRED MILES WEST OF THE
NORTHERN BAJA COAST. TROUGH WILL DEEPEN ALONG THE WEST COAST ON
MONDAY...AS HIGH SHIFTS SLIGHTLY EAST. FLOW BETWEEN THESE FEATURES
WILL CARRY SRN STREAM DISTURBANCE NORTH INTO SRN CALIFORNIA BY LATE
MONDAY AFTERNOON. UPPER TROUGH WILL DEEPEN FURTHER ALONG THE WEST
COAST THROUGH MID WEEK...BUT UPPER HIGH WILL REMAIN ANCHORED OVER
THE FOUR CORNERS. THIS WILL KEEP SOUTHEAST ARIZONA IN A FAVORABLE
EASTERLY FLOW PATTERN...WITH PROGRESSIVELY STRONGER WESTERLY MOVING
DISTURBANCES THROUGH THE PERIOD. IN FACT MODELS SHOW RATHER STRONG
EASTERLY WAVE APPROACHING THE AREA ON THURSDAY.

PLENTY OF DEBRIS CLOUDINESS REMAINS OVER THE AREA THIS MORNING FROM
OVERNIGHT THUNDERSTORM COMPLEX OVER GREENLEE AND GRAHAM COUNTIES.
THIS HAS SLOWED OUR WARMING BY A FEW DEGREES. MORNING TUS SOUNDING
INDICATES A SLIGHTLY MORE UNSTABLE TEMPERATURE PROFILE VERSUS
YESTERDAY...DUE TO ROUGHLY 2 DEGREES OF COOLING ABOVE 500 MB AND 2-3
DEGREES OF BOUNDARY LAYER WARMING...IN OTHER WORDS OUR LAPSE RATES
ARE STEEPER. MOISTURE IS A LITTLE BIT LOWER...MOSTLY DUE TO A
SLIGHTLY DRIER SURFACE ENVIRONMENT...YESTERDAYS DEWPOINTS WERE IN
THE LOWER 60S...TODAY WE HAVE UPPER 50S. STILL...PLENTY OF
MOISTURE ABOVE 700 MB AND 1.37 PW IS A RESPECTABLE MONSOON LEVEL
VALUE. DRIER AIR SHOWS UP ON GOES PW SAT OVER NORTHWEST CHIHUAHUA
AND MODELS SEEM TO HAVE INITIALIZED THIS WELL. SOME OF THIS DRYING
MAY FILTER INTO THE FAR SOUTHEAST THIS AFTERNOON. A SOMEWHAT
COMPLICATED THUNDERSTORM SCENARIO THIS AFTERNOON...CLOUD COVER WILL
LIKELY CAUSE ACTIVITY TO BE LATER STARTING. WE CERTAINLY HAVE A FEW
BOUNDARIES AND WEAK CIRCULATIONS LEFT OVER FROM OVERNIGHT
CONVECTION...BUT THEY ARE VERY HARD TO PICK OUT AT THIS TIME...WILL
HAVE TO WAIT FOR CLOUD COVER TO THIN A BIT MORE. OVERALL FEEL THAT
IF WE CAN GET ENOUGH SUN TO WARM TEMPS UP TO 100 DEGS SHOULD SEE AN
INCREASE IN ACTIVITY VERSUS THE PAST COUPLE OF DAYS.

MONDAY SHOULD SEE A FURTHER INCREASE IN ACTION...AS UPPER LEVEL
TEMPS COOL SOME MORE...AIDED BY SRN CALIFORNIA DISTURBANCE. MID AND
LATE WEEK LOOK VERY ACTIVE WITH PROGRESSIVELY STRONGER WESTERLY
MOVING DISTURBANCES AND PLENTY OF MOISTURE.

&&

.FIRE WEATHER...THE DAILY CYCLE OF MAINLY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS WILL OCCUR DURING THE UPCOMING WEEK. WINDS
WILL BE DIURNALLY DRIVEN...WITH AFTERNOON GUSTS UP TO 30 MPH DUE TO
STRONG SURFACE HEATING. ADDITIONALLY...ANY THUNDERSTORMS THAT DO
DEVELOP WILL BE CAPABLE OF PRODUCING STRONG GUSTY AND ERRATIC WINDS.
RELATIVE HUMIDITY VALUES OVERNIGHT WILL BE IN THE 45 TO 75 PERCENT
RANGE...WITH VALUES DROPPING IN THE AFTERNOON HOURS INTO THE 20 TO
30 PERCENT RANGE.

&&

.AVIATION...ISOLD TSRA/SHRA COVERAGE TODAY WITH BRIEF WIND GUSTS OF
30-40 KTS WITH THE STRONGEST TSTMS. AVIATION DISCUSSION NOT UPDATED
FOR TAF AND TWEB AMENDMENTS.

&&

.CLIMATE...THE CONSECUTIVE DAY STREAK OF HIGH TEMPERATURES OF 100 OR
GREATER AT THE TUCSON AIRPORT HAS REACHED 32 DAYS...WHICH IS THE 3RD
LONGEST ON RECORD. WE ARE CURRENTLY FORECASTING HIGH TEMPERATURES TO
BE 100 OR BETTER EACH DAY THROUGH JULY 21ST...WHICH WOULD TIE THE
ALL-TIME RECORD OF 39 CONSECUTIVE DAYS. HOWEVER...THE FORECAST IS
ALSO CALLING FOR AN INCREASE IN THUNDERSTORM ACTIVITY THIS WEEK
WHICH COULD PUT IN JEOPARDY ANY DAY AFTER MONDAY FOR HITTING 100
DEGREES. STAY TUNED. IN ANY EVENT...IT WILL BE ANOTHER HISTORIC RUN
OF 100+ TEMPERATURES FOR TUCSON.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHOEMAKER

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 6:29 PM MSTSevere Thunderstorm WarningTWCGraham, Greenlee31 min
Jul 14, 7:13 PM MSTSevere Thunderstorm WarningTWCGraham38 min
Jul 14, 7:20 PM MSTFlash Flood WarningTWCGraham, Greenlee2 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.